Winter Weather, Sussex
- When
- January 19, 5:00 AM EST to 8:00 AM EST
- Where
- Sussex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Snow showers that occurred preceding a cold front helped produce slippery conditions and accidents during the morning commute across Northwest New Jersey. Reported accumulations were an inch or less.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Snow showers that occurred preceding a cold front helped produce slippery conditions and accidents during the morning commute across Northwest New Jersey. Reported accumulations were an inch or less. But, the lack of snow so far this winter, the change in road conditions (since the snow showers did not affect all areas) and the confluence with the morning commute contributed to an abnormal increase in the number of accidents.| |Actual accumulations included 1.0 inch in Marcella (Morris County) and Newton (Sussex County), 0.9 inches in Wantage (Sussex County), 0.8 inches in Blairstown (Warren County), 0.5 inches in Hackettstown and Stewartsville (Warren County) and 0.3 inches in Riegelsville (Hunterdon County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 19, 4:23 AM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 423 AM EST FRI JAN 19 2007 .SHORT TERM /TODAY THROUGH SATURDAY/... LOW PRESSURE EAST OF THE FORECAST AREA THIS MORNING WILL INTENSIFY AND TRACK NORTH TO NEWFOUNDLAND THIS AFTERNOON. AT THE SAME TIME, A WEAKER MID-LEVEL FEATURE AND DECAYING COLD FRONT WILL WORK ACROSS THE GREAT LAKES EARLY THIS MORNING AND TRACK INTO NEW ENGLAND THIS AFTERNOON. WHILE THE LIGHT PRECIPITATION ASSOCIATED WITH THE COASTAL LOW IS JUST ABOUT A THING OF THE PAST AT THIS HOUR, SNOW SHOWERS ARE ON THE INCREASE ACROSS WESTERN PA. I WAS UNCOMFORTABLE WITH THE <10% POPS AFTER 12Z FOR MOST LOCALES IN OUR CWA WITH THE SHORTWAVE YET TO MOVE THROUGH. WITH THE LOW LEVEL MOISTURE ALREADY IN PLACE, I THOUGHT AT LEAST AN ISOLATED OR SCATTERED MENTION OF SNOW SHOWERS WAS APPROPRIATE. ILL CARRY POPS UNTIL 15Z OR 16Z AND THEN SHUT THINGS DOWN. SOME SPOTTY LIGHT ACCUMULATIONS CANT BE RULED OUT. ALTHOUGH ANY ACCUMULATION IS EXPECTED TO BE ON THE LIGHT SIDE, THE SNOW IS FORECAST TO FALL DURING THE MORNING COMMUTE. IN SOME CASES, THE MAV GUIDANCE WAS RUNNING 5 DEGREES WARMER THIS AFTERNOON THE COMPARED TO THE MET NUMBERS. WHERE APPLICABLE, I FAVORED THE COOLER SOLUTION. WINDS WILL BE ON THE INCREASE TODAY AFTER THE AFOREMENTIONED SHORTWAVE PUSHES TO THE EAST. GUSTS UP TO 35 MPH LOOKS LIKE A GOOD BET. WITH THE WINDS, APPARENT TEMPERATURES WILL FEEL ABOUT 5 TO 10 DEGREES COLDER THAN ACTUAL TEMPERATURES. FOR TONIGHT, ILL KEEP SOME WIND GOING IN THE CAA. WITH WINDS BACKING OVER THE GREAT LAKES, A MORE FAVORED TRAJECTORY WILL BE IN PLACE TO GET SOME LAKE EFFECT SNOWS DOWN THIS WAY. TRAJECTORIES ARE EVEN BETTER TOMORROW. ILL THROW IN AT LEAST SOME SLIGHT CHANCES TO ACCOUNT FOR THIS. WIND CHILLS TONIGHT WILL DROP INTO THE TEENS AND WILL BE IN THE 20S TOMORROW WITH GUSTS POSSIBLY TOPPING OUT IN THE 40 TO 45 MPH RANGE. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... HPC GRIDS LOOKED GOOD, THEREFORE ONLY MADE MINOR ADJUSTMENTS. THE HIGHLIGHT OF THE EXTENDED, SO TO SPEAK, IS THE LOW CHANCE POP STORM SUNDAY NIGHT INTO MONDAY MORNING, WHICH IS LOOKING TO BRING A LITTLE MORE RAIN AND SNOW TO THE REGION. SIGNIFICANT PRECIPITATION IS NOT EXPECTED AT THIS TIME BUT WE WILL CONTINUE TO MONITOR THE SYSTEM AS IT GETS CLOSER. AN AREA OF HIGH PRESSURE WILL THEN BUILD OVER THE REGION ON MONDAY BEFORE ANOTHER FRONT MOVES THROUGH ON TUESDAY. HIGH PRESSURE WILL THEN RETURN FOR WEDNESDAY AND THURSDAY. && .AVIATION... AT 4:00 AM, KABE, KRDG AND KILG WERE VFR AND HAD BEEN FOR QUITE SOME TIME. MEANWHILE, LOW CLOUDS AND REDUCED VSBY VALUES WERE CONTINUING TO AFFECT OUR OTHER FIVE TAFS SITES, ALTHOUGH KPHL, KPNE AND KTTN WERE IN THE PROCESS OF IMPROVING. UP UNTIL 4:00 AM, THERE HADNT BEEN MUCH WIND TO START SCOURING OUR THE LOW LEVEL MOISTURE ON AND NEAR THE COASTAL PLAIN. A LIGHT WESTERLY WIND HAD BEGUN TO DEVELOP BY 4:00 AM. NEARBY UPSTREAM DEW POINT TEMPS WERE IN THE LOWER AND MIDDLE 20S. THAT SHOULD BE DRY ENOUGH TO GRADUALLY DISPLACE MOST OF THE LINGERING LOW LEVEL MOISTURE OVER OUR REGION DURING THE PREDAWN HOURS. AS A RESULT, WEVE INDICATED IMPROVING CONDITIONS FOR KPHL, KPNE, KTTN AND EVENTUALLY FOR KMIV AND KACY BY 7:00 AM. A MID LEVEL SHORT WAVE WAS MOVING OVER WESTERN PENNSYLVANIA EARLY THIS MORNING. THAT FEATURE SHOULD PASS OVER OUR REGION DURING THE MID MORNING HOURS. IT MAY TOUCH OFF A FEW FLURRIES, BUT IT APPEARS AS THOUGH CONDITIONS WILL REMAIN VFR. AS LOW PRESSURE INTENSIFIES OFF THE NEW ENGLAND COAST TODAY, A WEST TO NORTHWEST WIND WILL INCREASE AND WE SHOULD SEE WIND GUSTS UP NEAR 30 KNOTS THIS AFTERNOON, ALONG WITH A FAIR AMOUNT OF STRATOCUMULUS, ESPECIALLY UP AT KABE. WIND SPEEDS AND CLOUD COVER ARE BOTH EXPECTED TO DIMINISH A LITTLE AFTER SUNSET. && .MARINE... LOW PRESSURE WILL BEGIN TO INTENSIFY OFF THE NEW ENGLAND COAST TODAY. IT SHOULD THEN MOVE UP OVER CANADAS ATLANTIC PROVINCES FOR TONIGHT AND FOR THE WEEKEND. THE GRADIENT WILL BE RATHER TIGHT, AND WITH THE STRONG COLD ADVECTION, WELL LIKELY SEE FREQUENT GALE FORCE WIND GUSTS IN OUR MARINE AREA FROM THIS AFTERNOON INTO LATE SATURDAY. FOR NOW, WE HAVE A GALE WARNING IN EFFECT FOR OUR OCEAN WATERS AND FOR DELAWARE BAY THROUGH 6:00 PM ON SATURDAY. HOWEVER, IT MAY NEED TO BE EXTENDED INTO PART OF SATURDAY NIGHT. HIGH PRESSURE IS FORECAST TO BEGIN BUILDING IN FROM THE WEST FOR SUNDAY. BOTH WIND SPEEDS AND SEAS SHOULD BEGIN TO SUBSIDE AT THAT TIME. && .TIDES... WELL CONTINUE TO MONITOR FOR THE POSSIBILITY OF BLOW OUT TIDES, ESPECIALLY ON SATURDAY, IN THE STRONG OFFSHORE FLOW. FOR NOW, WERE NOT ENTIRELY CONFIDENT THAT THEY WILL BE MUCH OF A PROBLEM WITH THIS SYSTEM, SO WE HAVE DECIDED NOT TO ISSUE A STATEMENT. WE TEND TO GET OUR BEST SETUP FOR BLOWOUT TIDES WITH A WEST WIND. EVEN THOUGH WE SHOULD HAVE A WEST NORTHWEST WIND FOR TODAY AND TONIGHT, IT APPEARS AS THOUGH THE WIND DIRECTION WILL BECOME MORE NORTHWESTERLY FOR SATURDAY INTO SATURDAY NIGHT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...GALE WARNING UNTIL 6 PM EST SATURDAY FOR ANZ430-431-450>455. && SHORT TERM...KRUZDLO LONG TERM...MEOLA AVIATION/MARINE/TIDES...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 457 AM EST FRI JAN 19 2007 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-201000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 457 AM EST FRI JAN 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT SCATTERED SNOW SHOWERS ARE EXPECTED THIS MORNING NORTH AND WEST OF THE I-95 CORRIDOR. EVEN THOUGH ACCUMULATIONS WILL BE ON THE LIGHT SIDE, THE SNOW WILL BE FALLING DURING THE MORNING COMMUTE. A COLD FRONT IS RESPONSIBLE FOR THE SNOW. IN THE WAKE OF THE FRONT, WEST WINDS WILL GUST UP TO 35 MPH DURING THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY NORTHWEST WINDS APPEAR LIKELY ON SATURDAY. SPEEDS COULD REACH INTO THE 40 TO 45 MPH RANGE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 AM EST FRI JAN 19 2007 NJZ001-007>010-012-015-019-PAZ054-055-060>062-068-069-071-191800- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER- NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- MONTGOMERY-BUCKS-PHILADELPHIA- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...TRENTON...MOORESTOWN... MOUNT HOLLY...JIM THORPE...STROUDSBURG...READING...ALLENTOWN... BETHLEHEM...EASTON...NORRISTOWN...DOYLESTOWN 446 AM EST FRI JAN 19 2007 ...SCATTERED SNOW SHOWERS AND GUSTY WINDS EXPECTED... A COLD FRONT CENTERED ACROSS CENTRAL PENNSYLVANIA EARLY THIS MORNING WILL TRACK OFF THE COAST AROUND MIDDAY. WITH COLD TEMPERATURES AND MOISTURE ALREADY IN PLACE, THE FRONTAL PASSAGE WILL HELP PRODUCE SCATTERED SNOW SHOWERS. EVEN THOUGH ONLY LIGHT ACCUMULATIONS ARE EXPECTED WITH THE SNOW SHOWERS, THE SNOW WILL BE FALLING DURING THE MORNING COMMUTE. BECAUSE OF THIS, CONSIDER GIVING YOURSELF SOME EXTRA TIME TO REACH YOUR DESTINATION. AFTER THE COLD FRONT PASSES, WINDS WILL BE ON THE INCREASE. WEST WINDS IN THE 15 TO 25 MPH RANGE CAN BE EXPECTED THIS AFTERNOON WITH GUSTS REACHING 35 MPH. ANOTHER WINDY DAY IS EXPECTED TOMORROW. IN FACT IT LOOKS LIKE IT COULD EVEN BE WINDIER THAN TODAY. CURRENT DATA SUGGEST THAT WIND GUSTS COULD TOP OUT IN THE 40 TO 45 MPH RANGE. THIS WOULD KEEP WIND CHILL TEMPERATURES IN THE SINGLE DIGITS OR TEENS FOR MUCH OF THE DAY. DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>018-020>027- PAZ067-070-191800- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH- SALEM-GLOUCESTER-CAMDEN-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...FREEHOLD...SANDY HOOK...PENNSVILLE...GLASSBORO... CAMDEN...CHERRY HILL...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...WEST CHESTER...MEDIA 446 AM EST FRI JAN 19 2007 ...GUSTY WINDS EXPECTED... A COLD FRONT CENTERED ACROSS CENTRAL PENNSYLVANIA EARLY THIS MORNING WILL TRACK OFF THE COAST AROUND MIDDAY. AFTER THE COLD FRONT PASSES, WINDS WILL BE ON THE INCREASE. WEST WINDS IN THE 15 TO 25 MPH RANGE CAN BE EXPECTED THIS AFTERNOON WITH GUSTS REACHING 35 MPH. ALTHOUGH NO PRECIPITATION IS FORECAST TO FALL ACROSS OUR AREA, THE COLD FRONT IS EXPECTED TO PRODUCE SNOW SHOWERS ACROSS EAST CENTRAL PENNSYLVANIA AND NORTHERN NEW JERSEY. IF YOU PLAN TO TRAVEL NORTH OR WEST OF THE I-95 CORRIDOR THIS MORNING, CONSIDER GIVING YOURSELF A LITTLE MORE TIME TO REACH YOUR DESTINATION. ANOTHER WINDY DAY IS EXPECTED TOMORROW. IN FACT IT LOOKS LIKE IT COULD EVEN BE WINDIER THAN TODAY. CURRENT DATA SUGGEST THAT WIND GUSTS COULD TOP OUT IN THE 40 TO 45 MPH. THIS WOULD KEEP WIND CHILL TEMPERATURES IN THE SINGLE DIGITS OR TEENS FOR MUCH OF THE DAY. KRUZDLO
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12288, 12289, 12290, 12291.